MENU

Ask The Expert: Opioid abuse and what you need to know about Naloxone

Screen shot 2017-04-12 at 12.04.53 AM.png
Ask The Expert: Opioid abuse and what you need to know about Naloxone. (Photo: KUTV)

(KUTV) Naloxone can help save the life of someone who abuses opioids.

Keeshia Christiansen Pharmacy Resident for Intermountain Community Pharmacy is here to talk about the Opioid Abuse and the importance of Naloxone.

  1. Since we started carrying Naloxone kits in our Pharmacies in February 2015, we have dispensed 675 naloxone prescriptions through our 26 Intermountain Community Pharmacies.
  2. Utah ranks 4th highest in the nation for drug overdose deaths.
  3. Utah Department of Health estimated 80 percent of heroin users start with prescription drugs.
  4. Naloxone at our community pharmacies: Anyone can present to our pharmacies to gain access to this antidote kit. With the kit, you will also receive an in-depth counseling session on how to use it and how to recognize an overdose. You can save your family, friend, and even pet.
  5. How to recognize an overdose:
  6. You can’t arouse the person, even with very painful stimuli
  7. Their breathing is very slow or ultimately no breathing
  8. Pupils are pinpoint. They don’t get bigger when the eyelid is opened
  9. Cold or clammy skin
  10. Slow heartbeat, usually under 50 beats per minute
  11. NALOXONE. Fortunately, opioid overdose is reversible through the timely administration of the drug naloxone (Narcan®) and the provision of emergency care.
  12. Naloxone isn’t the solution, it is merely a Band-Aid until medical help comes.
  13. This is a very safe antidote and has been used in ambulances and hospitals for decades.
  14. It is stronger than the opioids it counters, so it will reverse the respiratory depression and REVERSE the overdose very effectively if administered in time.
  15. It is only effective against opioid overdoses, including heroin.
  16. It is not against effective overdoses of other substances such as alcohol, cocaine, methamphetamine, or benzodiazepines.
component-story-more_media_horiz-v1-01
FOLLOW US ON TWITTER